The popularity of herbal supplements has grown rapidly in recent years. As with many other daily pills, its important to be aware of the potential side effects as a new study highlights how CBD and CBG products could cause dizziness, fainting or an irregular heartbeat
The UK sees around £440million spent yearly on herbal supplements. They are usually deemed relatively natural, however, that does not mean they are always safe.
New research which appeared in Heart Rhythm Case Reports, an official journal of the Heart Rhythm Society, published by Elsevier, explored the case of a patient who experienced dizziness and fainting.
The patient was diagnosed with a dangerous cardiac arrhythmia after taking hemp oil containing CBD and CBG and berberine supplements.
Cannabigerol (CBG) is a cannabinoid, meaning it’s one of the many chemicals found in cannabis plants.
People who consume CBD and CBG products, which is available without prescription, have reported heart palpitations and other unusual side effects.
In the study, a 56-year-old woman was admitted to the emergency department after experiencing dizziness and fainting without warning.
She was later diagnosed with a life-threatening cardiac arrhythmia after an ECG and reported having a rapid heartbeat.
Apart from low blood pressure, the patient’s physical examination and blood work were normal.
The doctors were able to identify the cause as the herbal supplements she was taking to help her cope with a stressful work-life balance.
All supplements were stopped during her hospital stay and at her three-month follow-up, she reported no new episodes of dizziness or fainting. Her ECG remained within normal range too.
With no other causative factors, her return to normal strongly validated that the diagnosis linked the supplements to the arrhythmia.
It’s important to remember that CBD can affect people differently, and different products can have distinct effects.
“More and more people are taking herbal supplements for their potential benefits. Yet their ‘natural’ character can be misleading, since these preparations can have serious adverse side effects on their own or if combined with other supplements or medications,” said Doctor Elise Bakelants, Department of Cardiology, University Hospital of Geneva, Geneva, Switzerland.
She added: “Their use should not be taken lightly, and dosing recommendations should always be respected.”
Dr Bakelants cautioned patients and physicians to be aware of possible side effects, respect dosing recommendations and consider possible interactions with other medications, particularly in patients with underlying cardiac disease.
Other supplements that were also associated with cardiovascular effects were bodybuilding and sexual enhancement products.
Fortunately, the majority of patients with heart palpitations or chest pain induced by supplements were not deemed life-threatening.
Its important to speak with your GP before embarking on any new supplements.